Florida, 2016

Drought in Florida, November 1 to 30, 2016

November 1 to 30, 2016 · NWS MOB · 6 events in 6 counties and zones

An extensive period of dry weather resulted in worsening drought conditions, with extreme drought developing over the western Florida Panhandle during the month of November.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An extensive period of dry weather resulted in worsening drought conditions, with extreme drought developing over the western Florida Panhandle during the month of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Oct 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1225 AM CDT Tue Nov 1 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...VFR conditions will prevail through much of the period
with patchy MVFR fog possible later this morning. /13

&&

.PREV DISCUSSION... /issued 703 PM CDT Mon Oct 31 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR conditions through 11.06z followed by MVFR
visibilities in patchy fog from 01.06z to 01.14z...then VFR
conditions through 02.00z. Winds will be light and variable overnight
shifting to the east and then southeast at 5 to 8 knots on Tuesday.
/22

PREV DISCUSSION... /issued 355 PM CDT Mon Oct 31 2016/

NEAR TERM /Now Through Tuesday/...Another warm day for the Mobile
and Pensacola areas with a high of 89 so far in Pensacola and 88 in
Mobile. The record high for Pensacola for this day was 87 set in 1950
and 88 for Mobile set in 1950.

Through tuesday afternoon upper ridge of high pressure centered over
the central gulf coast region and forecast area will shift east to
the SE states and FL penisula through tue afternoon. At the surface
high pressure over the mid Atlantic and se conus will continue to
build southward through tue afternoon. With this pattern expect more
dry weather through the next 24 hours with low daytime humidity
levels along with a light easterly wind flow developing by mid
morning. Skies will be mostly clear tonight with some patchy fog
during the early morning hours followed by plenty of sunshine during
the day on tue.

Lows tonight will range from the lower to middle 50s inland and
upper 50s to lower 60s along the immediate coast. Highs tues...which
will still be record territory...will range from the upper 80s to
near 90 for most inland areas and the middle 80s closer to the
coast... or generally south of the I-10 corridor. The record high
for tue for mobile is 87 and 85 for Pensacola. 32/ee

SHORT TERM /Tuesday night Through Thursday night/...An upper ridge
extending from the eastern Gulf to along the easternmost states
remains in place through Wednesday while an upper trof advances
across the central/northern Plains. The upper trof amplifies into a
longwave trof while continuing into the eastern states and northern
Gulf, while ridging over the eastern Gulf retreats westward and joins a
longwave ridge advancing from the western states into the central
states. A surface ridge over the southeast states slowly weakens
through Thursday morning while a cold front approaching from the
north, associated with a surface low moving from the Great Lakes to
New England area, advances into the interior southeast states. The
cold front continues southward and through the forecast area Thursday
evening. Deep layer moisture will be near to somewhat below
seasonable levels through Wednesday with precipitable water values
ranging from 0.8 to 1.0 inches, then increases to near 1.5 inches
Thursday as the front approaches. Despite the increasing deep layer
moisture, model soundings show a persistent warm layer/cap between
800-600 mb which still looks to significantly impede convective
development. While some convection may develop north of the area
with the approach of the front and aided by daytime heating, the
frontal passage during the evening hours over our area will be much
less favorable. Considering the timing of the front and model
soundings, will continue with a dry forecast through the period,
although may see a few light showers develop along and ahead of the
front. Expect patchy fog development for most of the area late
Tuesday night and Wednesday night as clear to mostly clear skies with
calm or nearly calm winds promoting excellent radiational cooling. Lows
Tuesday night will range from the lower/mid 50s inland to the lower
60s on the coast, then warmer overnight lows follow for Wednesday
night and Thursday night (cooler air in the wake of the front will be
delayed) with upper 50s inland and lower/mid 60s closer to the coast.
Highs will be mostly in the mid 80s except for lower 80s closer the
coast. /29

LONG TERM /Friday Through Monday/...The longwave trof located over
the extreme southeast states and easternmost states continues into
the western Atlantic through the period while upper ridging builds
from the central states into the eastern states. A surface high
builds into the southeast states in the wake of the frontal passage
Thursday evening, then is reinforced by a large dome of high pressure
building into the eastern states on Monday. Very dry deep layer air
will be in place over the region on Friday with only modest
improvement through the remainder of the period and have continued
with a dry forecast through Monday. With cooler air flowing into the
region in the wake of the earlier frontal passage, highs will
typically be 75-80 while lows range from the mid/upper 40s inland to
the mid 50s at the coast. /29

MARINE...High pressure will continue over much of the north central
gulf throughout the week becoming reinforced from the north tue into
wed and again late thu into fri. This pattern will lead to a
moderate to occasionally strong easterly wind flow late tues through
wed shifting south and diminishing during the day on thu...then
building from the north late thu night into fri...possibly to 15 to
20 knots late thu night through early fri evening. As a result a
small craft advisory may be needed by late in the week.  32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 31, 2:51 AM CST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
351 AM CDT MON OCT 31 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-010900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
351 AM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PATCHY EARLY MORNING AND OVERNIGHT FOG WILL REDUCE VISIBILITIES AND
MAY CREATE LOCALLY HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF EARLY MORNING AND OVERNIGHT FOG WILL REDUCE VISIBILITIES
AND MAY CREATE LOCALLY HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-010900-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
351 AM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

6 drought. Local standard time, as filed.

Drought, Coastal Escambia

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coastal Escambia forecast zone
Reported by
Drought Monitor

A prolonged period of dry weather resulted in worsening drought conditions across Northwest Florida. By the end of November, the entire region was under Extreme (D3) Drought. The entire area saw rain totals less than 50% of normal for the month, with many areas receiving less than 10% of normal. This lack of rain came on the heels of one of the driest Octobers on record.

Drought, Coastal Okaloosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coastal Okaloosa forecast zone
Reported by
Drought Monitor

A prolonged period of dry weather resulted in worsening drought conditions across Northwest Florida. By the end of November, the entire region was under Extreme (D3) Drought. The entire area saw rain totals less than 50% of normal for the month, with many areas receiving less than 10% of normal. This lack of rain came on the heels of one of the driest Octobers on record.

Drought, Coastal Santa Rosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coastal Santa Rosa forecast zone
Reported by
Drought Monitor

A prolonged period of dry weather resulted in worsening drought conditions across Northwest Florida. By the end of November, the entire region was under Extreme (D3) Drought. The entire area saw rain totals less than 50% of normal for the month, with many areas receiving less than 10% of normal. This lack of rain came on the heels of one of the driest Octobers on record.

Drought, Inland Escambia

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Inland Escambia forecast zone
Reported by
Drought Monitor

A prolonged period of dry weather resulted in worsening drought conditions across Northwest Florida. By the end of November, the entire region was under Extreme (D3) Drought. The entire area saw rain totals less than 50% of normal for the month, with many areas receiving less than 10% of normal. This lack of rain came on the heels of one of the driest Octobers on record.

Drought, Inland Okaloosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Inland Okaloosa forecast zone
Reported by
Drought Monitor

A prolonged period of dry weather resulted in worsening drought conditions across Northwest Florida. By the end of November, the entire region was under Extreme (D3) Drought. The entire area saw rain totals less than 50% of normal for the month, with many areas receiving less than 10% of normal. This lack of rain came on the heels of one of the driest Octobers on record.

Drought, Inland Santa Rosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Inland Santa Rosa forecast zone
Reported by
Drought Monitor

A prolonged period of dry weather resulted in worsening drought conditions across Northwest Florida. By the end of November, the entire region was under Extreme (D3) Drought. The entire area saw rain totals less than 50% of normal for the month, with many areas receiving less than 10% of normal. This lack of rain came on the heels of one of the driest Octobers on record.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667612, 667613, 667614, 667615, 667616, 667617.